You may also find drug paraphernalia, such as burnt spoons, small plastic bags with white powder in them, tiny glass pipes, rubber tubing, cut straws, or syringes.
Various Signs of Heroin Use
Heroin affects people in different ways, depending on the amount taken, the quality and content of the batch, the person’s individual characteristics, and if heroin is taken alone or in combination with other drugs.
If your loved one is using heroin, you’ll likely notice some of these signs of use:
Heroin is commonly smoked, snorted, or injected. Specific items are needed to use heroin, particularly if someone is smoking or injecting it.
Cut straws are used to snort heroin. Aluminum foil, aluminum cans, and glass pipes might be used to smoke heroin. Rubbing tubing, syringes, and burnt spoons are all used to inject heroin.
You may also notice lots of products used to cover up the smell of smoke or other odors, such as air fresheners, incense, or perfume.
Physical Signs of Heroin Use
If someone is on heroin, there are telltale physical signs. Here are some of them:
- Nodding off or overall sleepiness
- Pinpoint pupils
- Runny nose
- Slurred speech
- Excessive sweating
- Flushed or red skin
- Heavy eyelids
- Coughing (if heroin is smoked)
- Poor coordination
With long-term use, additional physical signs will become apparent, such as these:
- Weight loss
- Dental issues, such as tooth decay
- Track marks or bruises on the arms and hands from injecting the drug
- Nosebleeds from snorting heroin
- Scabs from skin picking
- Flu-like symptoms when withdrawing from heroin
Heroin and other opioids slow digestion. The person may talk about intestinal issues, particularly constipation.
Behavioral Signs of Heroin Use
If a person is using heroin, changes in behavior are inevitable. These include the following:
- Extreme mood swings
- Lying about whereabouts and activities
- Hanging out with new groups of friends
- Financial problems
- Swings in energy levels
- Poor performance at school or work
- Missing social engagements
- Shirking responsibilities
- Poor personal hygiene
- Relationship troubles
- Giving up activities and hobbies that used to be important
Duration of Heroin Use
The signs of heroin use are directly related to how long the person has been using the drug.
Early Signs of Use
In the early stages of heroin use, the person may not display many signs, but these will compound over time. Initially, you may only notice signs of the person being high, such as pinpoint pupils, flushed skin, and excessive sweating.
As they use heroin for longer, it will take more of a toll on their physical appearance, and their behaviors will change more. Virtually every area of their life will begin to suffer.
Short-Term Heroin Effects
Heroin effects last three to five hours. They may include initial feelings of pleasure and relief from pain. There may also be signs of confusion, clumsiness, and drowsiness. Speech may be slurred or slow.
At this time, people sometimes feel drowsy. The heart rate slows down. Breathing slows down. The mouth may feel dry, and pupils appear tiny. There is a reduced appetite and possible vomiting, along with a reduced sex drive.
When the drug effect wears off, people typically feel depressed. This often triggers the craving to take the drug to feel good again.
Using heroin regularly will eventually cause further problems.
Some of the physical effects include damage to the heart, brain, liver, and lungs. Vein damage from injection sites can become apparent in the form of track marks.
Many people experience dental issues, constipation, and no sex drive. Constipation is common. Regular heroin use can cause feelings of intense sadness when not on the drug.
With regular use, people experience increasing financial problems. Heroin is highly addictive so to get the same effect, it is necessary to use higher doses over time. This dependency costs more and more money. At the same time, it’s harder to hold a job, so people often steal to finance their heroin habit.
Heroin Overdose Signs
If you are around someone who has taken heroin, it is important to recognize the signs of an overdose. An overdose is a medical emergency, and the person’s survival depends on prompt action from bystanders.
These are heroin overdose symptoms:
- Bluish lips and fingernails
- Slow, shallow breathing
- Cold or clammy skin
- Low body temperature
- Convulsions or seizures.
- Hallucinations or extreme mental confusion
- Gurgling sounds while breathing
It is important to realize that overdose is a medical emergency. If you cannot wake the person up, call 911 immediately.
Naloxone temporarily reverses the effects of an opioid overdose. First responders such as paramedics, police officers, ambulance drivers, and emergency workers usually carry naloxone. If you suspect your loved one is abusing heroin or any other opioid, it’s a good idea to keep naloxone on hand.
If you see overdose signs, administer naloxone immediately. Tell medical personnel what you have administered when they arrive. Even though naloxone temporarily reverses overdose, further medical assistance is still needed. Once the naloxone wears off, the overdose could return.
- Cravings for opioids
- Excessive sweating
- Shaking and twitching
- Mood swings
- Stomach cramps
- Muscle aches
- Hot or cold flashes
- Rapid heartbeat
- Overall weakness
- Loss of motivation
- Chattering teeth
Symptoms are usually at their worst in the first three days of withdrawal.
Certain medications, such as buprenorphine and methadone, are used to manage the opioid withdrawal process. Used as medication-assisted treatment (MAT), these drugs can mitigate withdrawal symptoms and help people feel comfortable during withdrawal. The FDA-approved lofexidine is also designed to reduce withdrawal symptoms.
People may be on MAT for a few months or years. Some people remain on maintenance medications indefinitely.
How to Help Someone Who Is Using Heroin
If you think someone has overdosed on heroin, call 911 immediately and administer naloxone if you have it. Stay with the person until professional medical help arrives.
If your loved one is regularly using heroin, they need help. Talk to them about the signs you’ve observed, and find them a treatment program that can help.
Medications can be vital in recovery from heroin addiction, but therapy will be the backbone of treatment. They’ll learn coping skills that can help them to resist the temptation to relapse and build a new life in sobriety.
Most treatment programs begin with medical detox and include both individual and group therapy. The level of care will depend on the severity of the addiction, but higher levels of addiction treatment (such as inpatient treatment or partial hospitalization treatment) are generally recommended for heroin addiction.
Support is critical, so your loved one will be guided to build a strong support system in recovery. This will include family members, friends, sober peers, therapists, and others who are committed to supporting your loved one in recovery.
With the right treatment, your loved one can stop using heroin. There is hope in recovery.
- Opioid Induced Constipation. (August 2021). StatPearls.
- 11 Facts About Heroin. DoSomething.org.
- How to Reduce or Quit Drugs. Australian Government Department of Health.
- Heroin Risk Factors & Warning Signs. Stark County Mental Health & Addiction Recovery.
- Heroin. National Health Service.
- Heroin (Opioid): Risks, Warning Signs & What Parents Should Know. DrugFree.org.
- What Is Heroin? Drug Facts, Effects, Use. NIDA for Teens. National Institute on Drug Abuse.
- Mind Matters: The Body’s Response to Opioids. National Institute on Drug Abuse.
- Heroin. Better Health Channel, Victoria Government.
- Naloxone Saves Lives. Naloxone.org.
- Pharmacological Management of Heroin Withdrawal Syndrome. (March–April 2022). American Journal of Therapeutics.
- FDA Approves the First Non-Opioid Treatment for Management of Opioid Withdrawal Symptoms in Adults. (May 2018). U.S. Food & Drug Administration.
- Heroin Drug Facts. National Institute on Drug Abuse.
- 10 Facts About Heroin. Drug Policy Alliance.
- Pathological Consequences of Drug Abuse: Implication of Redox Imbalance. (April 2019). Oxidative Medicine and Cellular Longevity.
- Prescribe to Prevent: Overdose Prevention and Naloxone Rescue Kits for Prescribers and Pharmacists. (September–October 2016). Journal of Addiction Medicine.
- Opioid Withdrawal. (March 2022). StatPearls.
- Pharmacological Strategies for Detoxification. (January 2014). British Journal of Clinical Pharmacology.
- Opioid Withdrawal Symptoms, a Consequence of Chronic Opioid Use and Opioid Use Disorder: Current Understanding and Approaches to Management. (January 2020). Journal of Clinical Pharmacy and Therapeutics.